For Better Health
Askdocweb is about side effects
Search for
Online since 2002
Home star Site Map star Resources star Contact Us star Privacy Policy star Advertise
 

Feedback about Taste

This forum is for discussing changes in your sense of taste and smell. If you have a solution to bad breath or medicine mouth, please help others by sharing it. Any comments related to the sense of taste or smell are welcome.


Subj: Persistent taste perversion
Date: 5/26/2011
I took Topomax for only a few days to control tremors and everything tasted so foul I couldn't stand it. I discontinued the medication. It's now four months later and the taste perversion continues. My doctor and dentist have no solution. What do you recommend?
Marcia

AskDocWeb: One possibility that you may not have considered is that your taste perversion occurred while taking Topomax but may have an unrelated cause. In addition to medications there are also other causes for taste perversion. Here is a check list of possible causes for a foul taste in the mouth:
  • Acid reflux or heartburn
  • Mercury inhalation
  • Anchovy poisoning (clupeotoxin)
  • Bonefish poisoning (clupeotoxin)
  • Chemical poisoning
  • Copper toxicity
  • Dental conditions: cries, abscess
  • Gastritis
  • Gastroesophageal Reflux Disease
  • Henkin syndrome
  • Herring poisoning (clupeotoxin)
  • Insect bite or sting allergy: Africanized honeybee, Black fire ant, Bumblebee, Honey bee, Hornet, Red fire ant, Scorpion, Tropical fire ant, Wasp, Yellow jacket
  • Jaundice
  • Lead poisoning
  • Malignancy in mouth or upper airways
  • Mercury poisoning
  • Metal fume fever
  • Plant poisoning -- Protoanemonin
  • Postnasal drip
  • Pyrosis
  • Rattle snake poisoning
  • Sardine poisoning (clupeotoxin)
  • Scombrotoxic fish poisoning
  • Selenium -- overuse
  • Slickhead poisoning (clupeotoxin)
  • Tonsillitis
Of course most of the above causes do not persist for several months but it may give you an idea of where to start looking.


Subj: Metallic taste
Date: 6/2/2011
Feb 18th I had s slight stroke. I was put on 1 asprin and 40 mill of Simvastatin. Two months later I started to have the metallic taste and still do. Is it from one of them? My Doc changed my med to Lipitor last week. Still no difference.
Doreen

AskDocWeb: Unfortunately Lipitor is also one of the drugs that is known to produce a metallic taste in a small percentage of patients. To see a list of drugs that do that click here.


Subj: Bitter taste
Date: 8/15/2011
I am 67. Been taking metformin 50mg then 75mg twice a day and since January this year ( 2011) then my taste in the mouth changes to bitter. Previously I am taking (still taking now) amlodipine 10 mg daily for hypertension, symvastatin 20 mg daily for colasterol and citerizine tablets 10 mg ( when necessary ) for my allergy, but the taste did not change then. BTW I am also taking neurobion (500mg?) daily.
HARRY

AskDocWeb: More than half of patients reporting distortions in their sense of taste say that it effects their quality of life. Is that true for you?


Subj: Sour lemon taste
Date: 9/30/2011
As soon as I started taking lamictal, I developed a very strong sour lemon taste in my mouth. I was wondering if that's common, and what I can do to stop it. It's extremely annoying and effects my biggest quality of life. (eating)!
Sour lemon taste

AskDocWeb: It may not be common but it is one of the possible side effects of Lamictal. There are some suggestions for dealing with that toward the bottom of the page on bad taste.


Subj: Food tastes like cardboard
Date: 10/14/2011
I have been taking lansoprozole, nexium and recently ambien. I noticed about one week ago that everything I ate tasted like cardboard (very little taste of anything else following starting the anbien. Any advice would be greatly appreciated.
Penny

AskDocWeb: All three of those medications are on the list of drugs that can alter your sense of taste. Look on the bright side. If you want to lose weight this may be a good time to take advantage of this side effect as an aid to lose weight. Otherwise you may want to discuss alternative medications with your doctor.


Subject: Terrible taste and heart burn
Date: 10/29/2011
How do I get rid of this terrible taste and the heart burn that goes with it? Regards,
Lauren

AskDocWeb: That depends on what is causing the symptom. In order to find that out you may need to consult with your doctor. Is there something in particular that you think might be causing it?


Now I know why
Date: 11/23/2011
Aha... now I know why my tastes have changed... nothing tastes the same... I'm on cyclosporin and dilauded, and both those are listed here... trouble is, I can't really do without either one of them... what to do?
Grollo

AskDocWeb: If it is too bothersome, you may want to talk to your doctor about alternative medications.


No sense of smell or taste
Date: 12/4/2011
I take humira and presidone now but before I was on Methotrexate. I have no sense of smell or taste, will I ever get it back?
Harry

AskDocWeb: That depends on the cause of the loss of those senses. If it is drug induced then there is a possibility that a change in medication might help. If the loss is caused by an infection then treating that condition may return your senses to normal. Sometimes nasal polyps or benign tumors may cause a loss of the sense of smell. Removal of these growths may return the sense to normal. Although some drugs can cause chemosensory problems, others like anti-allergy medication seem to improve the senses of taste and smell. Have you tried any of the self-care solutions at the bottom of the page about bad taste or castor oil?


Losing taste and smell from Lisinopril?
Date: 1/12/2012
Has anyone ever heard of losing their taste and smell from Lisinopril? My mom has been on it for about 2 yrs?...maybe...she says a pharmacist told her this...Is this true?
Sueguinn

AskDocWeb: Lisinopril is on the list of drugs that can alter a person's sense of taste. (See this list) Many people who have problems with their sense of taste also have problems with their sense of smell because these two senses are interrelated.


Bitter taste is still there
Date: 3/12/2012
Hello, I hope someone could help me. I took augmentin 625 mg last week for UTI and had it for 3 days. I stopped coz I began feeling nauseous and bitter taste..now it's 3 days now it's still there..the doctor said its side effect and should go away on its own. I would like to ask for how long? Or like the duration? Thank you very much.
Vanessa

AskDocWeb: For some the bitter taste may go away in 3 or 4 days, for others it may take 7 to 10 days so be patient.


Reversible loss of smell
Date: 4/19/2012
I have been thoroughly checked by an ENT. I had an MRI to rule out tumors etc. I saw that a small percentage of people on Prevacid can have a loss of smell. If that is the cause, would it be reversible if I discontinued taking Prevacid?
Pat

AskDocWeb: In most cases it is reversible once the causative medication is discontinued. Drug induced loss of smell is not permanent unless the olfactory nerve is destroyed such as from brain injury, tumor or chronic rhinitis. Note that any change in your treatment with prescriptions drug should be discussed with your doctor first.

Report - Page 2 - Page 3 - Page 4 - Page 5 - Page 6 - Last Page 7


If you find this page useful share it with others. Use the form below to add your feedback. Please note that all addresses are held confidential.

Thanks for stopping by.
AskDocWeb

Your name:
Your email:
Add your product review below:

 

This website is protected by copyright 2002-2012 Askdocweb, Inc. All Rights Reserved. This is a layman's report and is not intended to replace discussions with a health care provider. Do not use the information on this forum as a substitute for your doctor's advice. Always consult your doctor before taking any drug and follow your doctor's directions. Source material: Food and Drug Administration, Medline, Physician's Desk Reference, and the largest community of people in the world, those who are concerned about side effects and healthcare.
Bottom of page